Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Amarillo, TX

March 24, 2007Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Mar 24, 2007, 12:31 AM CDT for Potter County, Randall County, Texas. It took effect at Mar 24, 2007, 12:38 AM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 2007, 12:31 AM CDT (05:31 UTC)
In effect from
Mar 24, 2007, 12:38 AM CDT
Expired
Mar 24, 2007, 3:30 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 18 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 12:45 AM CDTFLASH FLOOD6 Sw Amarillo, TXCORNER OF STARDUST AND GEORGIA...A CAR WAS STUCK IN THE BAR DITCH WITH WATER FLOODING INTO THE CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 240538
FFWAMA
TXC375-381-240830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1231 AM CDT SAT MAR 24 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...  
  NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...  
  THIS INCLUDES THE CITIES OF AMARILLO...CANYON AND BUSHLAND...

* UNTIL 330 AM CDT

* AT 1227 AM CDT...AN OFF-DUTY NATIONAL WEATHER SERVICE EMPLOYEE 
REPORTED FLOODING ON THE SOUTH SIDE OF AMARILLO ALONG INTERSTATE-27 
BETWEEN HILLSIDE AND BELL.  ALSO...SEVERAL FEET OF WATER WERE 
REPORTED OVER HILLSIDE BETWEEN BELL AND COULTER.

DOPPLER RADAR IS ESTIMATING ONE TO TWO INCHES OF RAIN PER HOUR OVER 
THE AMARILLO AREA.  VERY HEAVY RAINFALL ALSO CONTINUES TO THE WEST 
AND SOUTHWEST OF AMARILLO AND WILL SLOWLY MOVE ACROSS THE AREA 
DURING THE NEXT FEW HOURS.  THIS MAY RESULT IN AN ADDITIONAL ONE TO 
TWO INCHES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3495 10165 3495 10180 3493 10182 3492 10212
      3535 10209 3536 10208 3537 10193 3540 10185
      3543 10163 3496 10163

$$

JOHNSON
1 follow-up statement
000 
WGUS74 KAMA 240548
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1246 AM CDT SAT MAR 24 2007

TXC375-381-240830-
POTTER TX-RANDALL TX-
1246 AM CDT SAT MAR 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
NORTHERN RANDALL AND SOUTHERN POTTER COUNTIES...

AT 1227 AM CDT...AN OFF-DUTY NATIONAL WEATHER SERVICE EMPLOYEE 
REPORTED FLOODING ON THE SOUTH SIDE OF AMARILLO ALONG INTERSTATE-27 
BETWEEN HILLSIDE AND BELL.  ALSO...SEVERAL FEET OF WATER WERE 
REPORTED OVER HILLSIDE BETWEEN BELL AND COULTER.

DOPPLER RADAR IS ESTIMATING ONE TO TWO INCHES OF RAIN PER HOUR OVER 
THE AMARILLO AREA.  VERY HEAVY RAINFALL ALSO CONTINUES TO THE WEST 
AND SOUTHWEST OF AMARILLO AND WILL SLOWLY MOVE ACROSS THE AREA 
DURING THE NEXT FEW HOURS.  THIS MAY RESULT IN AN ADDITIONAL ONE TO 
TWO INCHES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3495 10165 3495 10180 3493 10182 3492 10212       
      3535 10209 3536 10208 3537 10193 3540 10185
      3543 10163 3496 10163

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 6:46 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Mar 23, 6:46 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT FRI MAR 23 2007

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE THE BIG AVIATION CONCERNS THIS TAF
PERIOD. ONGOING CONVECTION IN EASTERN NM WILL CONTINUE TO CONGEAL
INTO LINEAR MCS AND SLOWLY MOVE INTO THE PANHANDLES. GUSTY WINDS AND
HEAVY DOWNPOURS WILL ACCOMPANY THESE THUNDERSTORMS SO HAVE INCLUDED
VARIABLE/GUSTY WINDS IN TEMPO GROUPS ALONG WITH MVFR VSBYS. ALSO
EXPECT MAINLY MVFR CIGS OVERNIGHT...POTENTIALLY DROPPING INTO HIGH
END IFR CATEGORY /BUT CONFIDENCE IS NOT HIGH ENOUGH IN THIS SCENARIO
TO PUT IN TAFS/. THESE THUNDERSTORMS SHOULD BEGIN TO CLEAR FROM
WEST TO EAST EARLY SATURDAY...BUT SINCE TIMING IS STILL AN ISSUE...I
HAVE INCLUDED PROB30 GROUPS AT ALL THREE SITES THROUGH 15-16Z. FOR
WINDS...A GENERAL TREND OF SOUTHEAST WINDS VEERING TO SOUTHWEST BY
MORNING IS EXPECTED.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 425 PM CDT FRI MAR 23 2007/

DISCUSSION...
THE ZONES FORECAST WILL BE A LITTLE TARDY TODAY DUE TO ONGOING
WEATHER BUT SHOULD BE OUT SHORTLY. STRONG INSTABILITY NOTED ON THE
18Z SOUNDING ALLOWING FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG A
DEWPOINT DISCONTINUITY FROM ROUGHLY BEAVER TO TUCUMCARI. EXPECT
SUPERCELL DEVELOPMENT THROUGH THIS EVENING BEFORE LARGE SCALE FORCING
INCREASES TURNING THE SEVERE EVENT INTO POTENTIALLY A FLASH FLOOD
EVENT AS THUNDERSTORMS COALESCE INTO AN MCS AND TRAIN ACROSS THE
WESTERN CWA.

DID NOT CHANGE THE PREVIOUS FORECAST MUCH BUT DID LOWER POPS SOME SAT
NIGHT AND SUNDAY AS ALL MODELS NOW AGREE ON RAIN ENDING WITH THE
EJECTION OF THE UPPER LOW SATURDAY. ANOTHER UPPER LOW DEVELOPS IN THE
BASE OF THE TROUGH LEFT FROM THE DEPARTING LOW...HOWEVER IT WILL BE
WEAK AND SHOULD PASS TO THE SOUTH KEEPING MOST PRECIP OUT OF THE CWA.
THE EXTENDED FORECAST WAS LEFT AS IS WITH THE NEXT TROUGH THE MIDDLE
OF NEXT WEEK TOO FAR NORTH TO DO MUCH HERE.

HENNIG

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/02
Hazardous weather outlook, Mar 23, 5:35 PM CDT, 6 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK....UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT FRI MAR 23 2007

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
535 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE
PANHANDLES. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
WHICH COULD LEAD TO FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH
IS IN EFFECT THROUGH SATURDAY MORNING FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES. IN ADDITION TO THE HEAVY RAIN POTENTIAL...SEVERE
THUNDERSTORMS MAY ALSO OCCUR PRODUCING LARGE HAIL...DAMAGING WINDS...
AND ISOLATED TORNADOES THROUGH THE EVENING HOURS. AS A RESULT...A
TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE AND A
LARGE PART OF THE TEXAS PANHANDLE UNTIL MIDNIGHT CDT.

SOUTH WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS WILL RESULT IN
CAUTION ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. SOME OF THE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH
FLOODING. THE GREATEST THREAT OF HEAVY RAIN WILL BE DURING THE EARLY
MORNING ON SATURDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY
ACROSS EASTERN SECTIONS OF THE PANHANDLES. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS EVENING AND TONIGHT. WEATHER OBSERVERS ARE REQUESTED
TO CALL IN THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
AMARILLO.

ANDRADE

In the hours before

Local storm report, Mar 23, 7:18 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             17 NW DALHART           36.24N 102.73W
03/23/2007  E1.00 INCH       DALLAM             TX   PUBLIC

&&

DH
Special weather statement, Mar 23, 7:24 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT FRI MAR 23 2007

OKZ001-240100-
CIMARRON OK-
724 PM CDT FRI MAR 23 2007

...STRONG THUNDERSTORM IN NORTH CENTRAL CIMARRON COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CIMARRON COUNTY MOVING NORTHWEST AT
20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTH CENTRAL CIMARRON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Mar 23, 7:45 PM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT FRI MAR 23 2007

TXZ001-240115-
DALLAM TX-
745 PM CDT FRI MAR 23 2007

...LINE OF STRONG THUNDERSTORMS IN EASTERN DALLAM COUNTY...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SOUTH CENTRAL DALLAM COUNTY TO
SOUTH CENTRAL CIMARRON COUNTY MOVING NORTHEAST AT 35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Local storm report, Mar 23, 7:58 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 E TEXLINE             36.38N 102.88W
03/23/2007  E1.00 INCH       DALLAM             TX   PUBLIC

&&

DH
Special weather statement, Mar 23, 10:51 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1051 PM CDT FRI MAR 23 2007

TXZ016-240415-
DEAF SMITH TX-
1051 PM CDT FRI MAR 23 2007

...LINE OF STRONG THUNDERSTORMS IN DEAF SMITH COUNTY...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF SIMMS TO 17 MILES
SOUTHEAST OF SIMMS MOVING NORTHEAST AT 35 MPH.

STRONG WINDS AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS LINE OF
STORMS.

PEOPLE IN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Special weather statement, Mar 23, 11:19 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1119 PM CDT FRI MAR 23 2007

TXZ016-240445-
DEAF SMITH TX-
1119 PM CDT FRI MAR 23 2007

...STRONG THUNDERSTORM IN EASTERN DEAF SMITH COUNTY...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HEREFORD MOVING NORTH AT 35
MPH.

PEOPLE IN EASTERN DEAF SMITH COUNTY...INCLUDING THE CITY OF
HEREFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:01 PM CDTTornado WarningAMADeaf Smith44 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.